Oct. 23, 2013

"The Steroid Saga"

In this corner, weighing in at twenty milligrams a day is the awful, the hyperactive, the terrible… prednisone!

                                                                                                  

And in this corner, weighing in at God knows what by now, is the one, the only, author of Graveyard Shifts…Laura Del!

 

It’s not a joking matter. But hey, if you can’t laugh at life, you’re doomed to be miserable for as long as you’re alive.

 

Anyway, let me explain why I’m on these wonderful and horrible drugs called corticosteroids. I have, what is known as, ulcerative colitis. However, being on a “steroid” is not new to me. I’ve had asthma all my life, and with flare ups or really bad asthma attacks, I’ve had to go on and off them from time to time. They were actually why I was two-hundred and forty some-odd pounds in high school.

 

Now, the reason behind so much weight gain is that the steroid makes your body retain water, which is always the fun part. Because in the beginning, you look like you have become about five, maybe six, months pregnant depending on the dosage. And then…then you start to eat. This is what I mean by eat…you are constantly hungry!

 

Let’s say that you’re having a meal, but it’s not just a meal anymore, it is your lifeline. Your salvation. You eat everything on your plate. The chicken, the mashed potatoes, the carrots…big portions all, but you’re still hungry! You can’t get enough. So you just keep eating, and your stomach gets more and more distended, until you feel like you’re a tick about to pop. But do you stop? No! Because you can’t! Your life now revolves around food, and what time you’re going to eat, and how much you can have, and when you can have your dessert. It’s not fun. And if you don’t have food, you become, what I like to call, “manic depressive” Laura. She’s always exciting. She wakes up crying and screaming in the middle of the night. “Manic depressive” Laura becomes violent at the drop of a hat, and will kill you for a cube of cheese.

 

Anyhow, when you begin to get hungry all the frigging time, the water retention moves into other parts of your body…like your face. This is called “moon face.” And it’s exactly what it’s sounds like. Your face, as you once knew it, becomes distorted and round. You lose your cheekbones, your nose…hell, even your chin. They all disappear and you start to look like the Stay Puff marshmallow man. (Yeah, I went there.) Then the water moves to your arms, hands, legs, neck and feet. So much so, that you are unable to move your joints without feeling as though your skin is going to be ripped apart. I mean, no one wants to be The Hulk in their own skin. It’s damned uncomfortable, believe me. It’s not cool. Especially when you’re trying to walk up the stairs to take a shower, and you have to waddle like a duck in order to accomplish this once easy task.

 

Once the water retention gets bad, it’s an uphill battle from there. Not only are you starving for food, you are now starving for activity. You can’t get enough. You feel like you can run six marathons in a day. You climb every mountain and forge every stream. This is the stage where I become “hyperactive” Laura. She’s not as scary and “manic depressive” Laura, but she’s damned close. She does not shut up! She won’t stop talking. It’s all, “Blah, blah, blah, blah, blah,” and “Babble, babble, babble!” Then she runs around the house like a cat at three in the morning. Going nowhere in particular. She just keeps going and going and going and going and only stops for food.

 

Finally, it’s my favorite part…the wean down stage. Once, when I was little, we didn’t do this stage, which we now realize is very dangerous and can cause renal failure. Well, let me tell you one day I was fine, and the next I was literally paralyzed from the neck down. It was terrifying. I have since learned that you must wean down the steroids! (I’m actually on the wean down stage as I write this.)

 

Here’s what happens during this very awful and hurtful stage…

 

I become “cry at the drop of a hat” Laura, and “don’t touch me” Laura. Yes, ladies and gentleman, you read that right. This fucking drug messes with your emotions and with your nerve endings as well. Every part and I mean every part of your body hurts because the water retention is now dissipating. You become moody and irrational. One time, I cried because I couldn’t get a candy bar open. I kid you not!  I bawled, like a two-year-old, because Mr. Hersey “hated me.”

 

You can laugh at that, it’s funny. But it was not funny at the time. And it’s never funny when one minute you’re laughing at something and the next you feel like you want to jump off a bridge. I mean, depression isn’t even the word for it. There are actually no words for how rotten and awful you feel during this stage. Even the gentlest of touches can send your entire body into spasm, and make you weep like an emotionally disturbed child.

 

Yes! It is that bad. And if you have had the good fortune of not being on steroids, do me a favor? Close your eyes and imagine the worst part of your life, the worst pain you have ever been in and then keep playing that over and over in your head for about a month. Then you will understand what people go through while on this “miracle” drug. That’s what the doctors call it because it cures almost any autoimmune disease…or at least, helps manage them.

 

After all of the stages are done with, you now have to deal with the recovery. Losing weight, fixing the broken figurine that you threw across the room because it began to talk to you and trying to apologize to someone you yelled at because they were in your way of the refrigerator. Even then, it’s never truly over, because years after you finish the drug, other things start showing up. Hair in places you never had hair before, stretch marks all over your body, a deepening of your voice and sometimes worse than that. High blood pressure, bleeding ulcers in your stomach and heart failure. All of these things could happen, so you just sit back and wait. Wait for the day that the doctor has that look on his face. Until then, all a person can do is just live.

 

Let’s end this on a happier note, shall we?

 

No one wants to be on steroids, and you can’t stay on them forever…thank God. But if you ever have the misfortune of being on them remember these things: lower your salt intake, eat healthy options, exercise, drink plenty of fluids and never leave the house without a pack of tissues, a portable fan, because you will have night sweats and be hot all the time, and at least two chocolate bars.

 

The End

 

 

 

(A true story by: Laura Del (a.k.a. The Fiction Writer))

 

*Picture comes from http://femailhealthnews.blogspot.com/2009/09/can-prednisone-make-me-feel-crazy.html*